Thunderstorm Wind, Logan
- When
- September 29, 11:51 AM CST
- Where
- Logan County, Oakley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.130, -100.850
A line of strong to severe thunderstorms swept across much of the Tri-state area producing numerous reports of strong wind and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms swept across much of the Tri-state area producing numerous reports of strong wind and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 29, 2:20 AM CST, 9 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 AM MDT SAT SEP 29 2007
.DISCUSSION...FORECAST CONCERNS TODAY INCLUDE THREAT OF HIGH WIND
WARNING CRITERIA WINDS AND SEVERE THUNDERSTORMS WHILE FOR TONIGHT
THEY INCLUDE WINDS TO A LESSER EXTENT AND AREAL COVERAGE OF
THUNDERSTORMS.
.SHORT TERM (TODAY-MONDAY NIGHT)...
MUCH BETTER AGREEMENT ON THE TIMING AND SPECIFICS REGARDING THE
PASSAGE OF AN UPPER LEVEL LOW PRESSURE AREA...ITS ASSOCIATED
TROUGH AND FRONTAL PASSAGE IN THE SHORT TERM.
SOUTHERLY WINDS WILL INCREASE IN RESPONSE TO THE APPROACHING LOW
PRESSURE SYSTEM TODAY WITH 800 MB WINDS PER GFS RUN GENERALLY
40-45KTS BY 00Z WHILE THE 00Z NAM IS STRONGER WITH 40 TO 60+ KTS
(60+ BETWEEN GOODLAND AND COLBY). LATEST 06Z NAM MORE INLINE WITH
GFS. EITHER WAY THESE WINDS WARRANT CURRENT WIND ADVISORY AND 06Z
NAM WINDS WOULD SUGGEST THE NAM VERIFIES HIGH WIND WARNINGS WOULD
BE NEEDED OVER MUCH OF THE AREA. I HAVE BUMPED THE WINDS UP BUT
JUST UNDER WARNING CRITERIA. AFTERNOON TEMPERATURES WILL RUN IN
THE MID 80S TO LOW 90S...WARMEST IN THE KMCK AREA.
THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHWEST 1/2 OF THE AREA
THIS AFTERNOON AS ANOTHER SURGE OF MID LEVEL MOISTURE AND
INCREASING JET DYNAMICS COME TOWARD THE AREA FROM THE SOUTHWEST.
PRECIPITATION WILL REMAIN POSSIBLE THROUGH MIDNIGHT OR SO BEFORE
MID LEVEL DRY SLOT WORKS INTO THE AREA FROM THE SOUTHWEST. GFS/NAM
SOLUTIONS FAIRLY SIMILAR WITH ONLY QUESTION BEING HOW MUCH
WRAPAROUND MOISTURE/PRECIP COMES INTO THE NORTHWEST PORTION OF THE
AREA. FOR NOW HAVE GONE A BIT TOWARD THE GFS. DRY ON SUNDAY WITH
PLENTY OF SUN.
TEMPERATURES SUNDAY SOME 15-20 DEGREES COOLER PER 850 TEMPERATURES
WITH READINGS GENERALLY AROUND 70. FOR MONDAY TEMPERATURES QUICKLY
REBOUND AS SOUTHWESTERLY FLOW DEVELOPS AHEAD OF ANOTHER UPPER
TROUGH. 850 TEMPERATURES WARM ABOUT 15F WITH READINGS BACK IN THE
80S.
WILL NEED TO WATCH FOR AN INCREASE IN PRECIPITATION CHANCES MONDAY
NIGHT AS A LARGE AREA OF MOISTURE MOVES INTO THE AREA FROM THE
SOUTHWEST AHEAD OF ANOTHER APPROACHING UPPER TROUGH. WILL ADD SOME
SLIGHT CHANCE POPS FOR NOW AND BRIEF THE INCOMING SHIFT TO THE
POSSIBILITY FURTHER MORE WIDESPREAD COVERAGE.
.LONG TERM (TUESDAY-FRIDAY)...
NO CHANGES MADE AT THIS TIME.
&&
.AVIATION...
SHOWERS CURRENTLY IN THE REGION WILL DIMINISH BY 12Z. WINDS ARE
EXPECTED TO STAY BREEZY TO WINDY FOR THE ENTIRE TAF PERIOD...WITH
THE STRONGEST WINDS EXPECTED THIS AFTERNOON AT 19030G40KT.
SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND NORTHWESTERLY BETWEEN
06Z AND 09Z SUNDAY FOR KGLD AND KMCK AS THE COLD FRONT PUSHES
THROUGH. AHEAD OF THIS COLD FRONT...THUNDERSTORMS ARE POSSIBLE
BEGINNING LATE THIS AFTERNOON AND CONTINUING TO EARLY SUNDAY
MORNING. MVFR AND BRIEF IFR CONDITIONS ARE POSSIBLE UNDER SOME OF
THE STRONGER STORMS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
SATURDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
SATURDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 8 AM TO 8 PM MDT SATURDAY FOR COZ090>092.
&&
DDT/DDT/SFJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT SAT SEP 29 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1049 AM MDT SAT SEP 29 2007 /1149 AM CDT SAT SEP 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MDT (9 AM CDT) THIS MORNING TO 8 PM MDT (9 PM CDT) THIS EVENING. SOUTH WINDS WILL CONTINUE TO INCREASE...AND REACH SUSTAINED SPEEDS OF 30 TO 40 MPH WITH GUSTS UP TO 55 MPH OVER MUCH OF THE AREA. THE WINDS WILL DECREASE A BIT SHORTLY AFTER SUNSET AND BE BELOW ADVISORY CRITERIA BY 8 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON GENERALLY WEST OF A TRENTON NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS COLORADO LINE WHERE LOW LEVEL CONVERGENCE WILL FOCUS ALONG A SURFACE TROUGH AND LIFT FROM INCREASING WINDS IN THE JET STREAM. THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE ENTIRE AREA THROUGH THE EVENING HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS OVER THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HOWEVER DURING THE LATE AFTERNOON AND EARLY EVENING...A FEW TORNADOES WILL BE POSSIBLE ALONG AND NORTHWEST OF A LINE FROM BURLINGTON TO MCCOOK. STORMS WILL MOVE QUICKLY TO THE NORTHEAST. HOWEVER...LOCALLY HEAVY RAINFALL AND FLOODING COULD OCCUR OVER WALLACE...LOGAN...GOVE... SHERIDAN...AND GRAHAM COUNTIES WHERE ONE TO THREE INCHES OF RAIN FELL LAST NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY NIGHT AHEAD OF ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. BULLER/DDT
The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Dead tree down in 1300 block of Cherry Street. Small limbs down around town.
Power pole leaning over at Road 63 and Road 21. Radar estimated velocity in this area around 70 mph. Time based on nearby report in Goodland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55340, 55341, 55338, 55342, 55339, 55344, 55345, 55346.